Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 2, 2018, 8:17 PM CDT for Dodge County, Washington County, Waukesha County, Wisconsin. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 8:17 PM CDT (01:17 UTC)
- Expired
- May 2, 2018, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 20 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:18 PM CDT | HAIL 1 | Ashipun, WI | BASED ON A PICTURE FROM SOCIAL MEDIA. |
| May 2, 8:24 PM CDT | HAIL 1.25 | 2 Wsw Oconomowoc, WI | THE DURATION OF THE HAIL EVENT WAS 10 MINUTES. |
| May 2, 8:27 PM CDT | TSTM WND DMG | 1 W Dousman, WI | GIANT WILLOW TREE SNAPPED. LARGE EVERGREEN TREE UPROOTED. |
| May 2, 8:35 PM CDT | TSTM WND GST 60 | 2 W Jackson, WI | VIA BROADCAST MEDIA. |
| May 2, 8:42 PM CDT | HAIL 1 | 2 Sw Waukesha, WI | EST 55 MPH WINDS. |
| May 2, 8:43 PM CDT | HAIL 0.75 | 3 S Germantown, WI | |
| May 2, 8:44 PM CDT | TSTM WND GST 60 | Waukesha, WI | ALSO QUARTER SIZED HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
600
WUUS53 KMKX 030117
SVRMKX
WIC027-131-133-030200-
/O.NEW.KMKX.SV.W.0008.180503T0117Z-180503T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
817 PM CDT WED MAY 2 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Waukesha County in southeastern Wisconsin...
Southern Washington County in southeastern Wisconsin...
Southeastern Dodge County in southeastern Wisconsin...
* Until 900 PM CDT.
* At 817 PM CDT, a severe thunderstorm was located near Lac La Belle,
or near Okauchee Lake, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego,
Hartford, Pewaukee, Sussex, Hartland, Delafield, Jackson, Elm
Grove, Wales, Okauchee Lake, Oconomowoc, Merton, Dousman, North
Prairie, Butler and Lannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 8854 4330 8854 4332 8806 4292 8807
TIME...MOT...LOC 0117Z 273DEG 21KT 4321 8847
HAIL...1.00IN
WIND...60MPH
$$
SPM1 follow-up statement
295
WWUS53 KMKX 030158
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
858 PM CDT WED MAY 2 2018
WIC027-131-133-030208-
/O.EXP.KMKX.SV.W.0008.000000T0000Z-180503T0200Z/
Waukesha WI-Washington WI-Dodge WI-
858 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR WAUKESHA...SOUTHERN WASHINGTON
AND SOUTHEASTERN DODGE COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4291 8854 4330 8854 4332 8806 4292 8807
TIME...MOT...LOC 0158Z 273DEG 21KT 4320 8815
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:37 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 2, 6:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 637 PM CDT Wed May 2 2018 ...Short term/mesoscale update... .UPDATE... Ongoing convection across northern Illinois and far southeastern Wisconsin continues at this hour. The airmass across the area is fairly unstable, as it is south of the remnant outflow from last night's activity. With plenty of deep layer shear, these storms have produced several reports of severe hail and wind. For us, the main concern from any of this activity will be across the far southern tier of counties. Of as much or more interest is a fast moving line of convection moving into the western edge of the forecast area (as of 6:30 PM). This line is elevated for now, with most surface reports in the 15-25 MPH range. That said, this line will be moving into an increasingly unstable environment as it move to the east, so it will be something to watch closely. 0-3 KM shear vectors are nicely aligned, suggesting the potential for mesovortex generation if it can become rooted closer to the boundary layer. Should this happen, any mesovorts would have the potential of producing enhanced straight line winds, as well as short lived tornadoes. After these initial rounds, additional convection is still expected to push into the area from the southwest as the low level jet noses into the area later tonight. Not unlike last night, think that most of this activity will be in the form of widespread stratiform rain with embedded thunderstorms. There may still be a low end severe risk (marginally severe hail), but most of the severe risk will be with this evening's activity. && .AVIATION(00Z TAFS)... Thunderstorms will become more numerous around the terminals over the next few hours, as additional activity moves in from the west and southwest, adding the ongoing convection currently in place across northern Illinois and extreme southeastern WI. Drops to MVFR and maybe IFR can be expected around any thunderstorms, along with increased and erratic winds. Later tonight, activity should transition to more of a stratiform moderate rain with embedded thunder. There are some indications that fog and low ceilings from Lake Michigan could affect Milwaukee and Kenosha, but confidence in this is very low at this time. Rain/thunderstorm activity should push east of the area by tomorrow morning, with another quiet period during the the morning and part of the afternoon. Thunderstorms will then once again become more widespread late tomorrow afternoon and tomorrow evening/night. && .PREV DISCUSSION... (Issued 331 PM CDT Wed May 2 2018) SHORT TERM... Tonight and Thursday...Forecast confidence is medium to high: High confidence that there will be a couple rounds of showers/storms later this afternoon into tonight. Less certainty with the severe threat and exact placement/timing of storms. The first round of storms will likely impact the southeast forecast area late afternoon into early evening. This area is within the higher surface based instability and south of the advancing surface boundary. With solid bulk shear values, could see a storm or two turn severe (mainly wind or hail threat) before exiting the southeast by mid-evening. Will also be watching storms that could move in from the west. There is elevated convection over Iowa right now that is rooted along the mid-level moisture gradient. As a weak wave moves toward the area from the west/southwest, could see storms roll across southern Wisconsin. The latest HRRR is latching onto this scenario. Given the more elevated nature of these storms, thinking any severe threat would be mainly hail. Better chance to see widespread showers/storms comes late evening into tonight as the wave pushes through. This activity is expected to wind down by early Thursday morning. The surface boundary will continue to sag southward, resulting in less instability for this round. Severe threat seems marginal at best. It should be mainly dry into early afternoon Thursday. Big question tomorrow is where the effective boundary will be. The NAM is quite bullish with east/northeast winds through the day tomorrow, resulting in cooler/drier conditions...especially toward Lake Michigan. The latest ECMWF has come into better agreement with the GFS, having the boundary and southerly winds farther north into the forecast area. Gave a nod to the ECMWF/GFS in the southwest forecast area, but kept things cooler in the east similar to the NAM, as the lake is still pretty chilly. Storms are expected to develop in the west by late afternoon, and will be largely dependent on where the surface boundary is setup at the time. Will have to keep an eye on the threat for fog tonight into Thursday near Lake Michigan. It has looked soupy on webcams toward open waters. Not surprising given the higher dewpoints and chilly lake. As winds become north/northeast tonight, think there's a decent chance that fog may roll into the area. Thursday night into Friday...Forecast confidence is medium Main focus is on the next shot at the potential organized convection and heavy rainfall. The closed mid level trough propagates northeast into Wisconsin and brings a closed surface low through along with it. The general track of this surface low runs from eastern Iowa by early Thursday evening on into southeast WI overnight into Friday morning. The low level moisture transport really ramps up ahead of this surface low and creates a fairly saturated sounding with PW values up around 1.5". Deep shear profiles still looks ideal with 0-6km shear of 60kts present along with about 30kts of 0-1km shear out ahead of the surface low. While the low may not come through until the evening, there does appear to be a period in the late afternoon where instability increases to around 1000-2000J/kg of MLCAPE in southwest Wisconsin along and south of the stalled boundary. The 02.12z GFS paints a more favorable severe weather profile than the 02.12z NAM which keeps the boundary south of WI and adds in an easterly wind to reinforce it to the south. So, while uncertainty exists with the severe potential, what does appear more likely to occur is some heavy rainfall in the evening given the strong moisture transport. LONG TERM... Saturday through Sunday...Forecast confidence is medium/high The next feature of note is with a weak mid level shortwave trough that dives down from southern Canada into Wisconsin Saturday afternoon/evening. Some minor differences are out there between the NAM/GFS/ECMWF/GEM, but they all generally bring the surface low/cold front through southern Wisconsin Saturday night. The ECMWF is a bit slower with having the rain exit on Sunday morning, so will have to watch that trend. Not too excited about any severe weather chances as winds right ahead of the front do not change from around 925mb all the way up to 300mb. Skinny CAPE profile as well, so while there could be some thunder, not hefty enough to overcome the lack of deep shear. Monday through Wednesday...Forecast confidence is high 02.12z GFS and ECMWF are in good agreement for the early part of next week with having the region in weak flow aloft with a ridge of high pressure in place across the Great Lakes. This leaves seasonal conditions with no precipitation until the next trough approaches for later in the week. 850mb temperatures stick around the +5C to +8C range until that next trough approaches and some modest low level warm air advection occurs and leads to a warming trend. && MARINE... Winds got a little stronger than expected mainly for areas south of Port Washington this afternoon. Winds will ease late this afternoon into evening. Otherwise, it looks like conditions should remain below Small Craft Advisory levels for at least the next few days. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Boxell Tonight/Thursday and Aviation/Marine...Boxell Thursday Night through Wednesday...99
Hazardous weather outlook, May 2, 3:32 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 332 PM CDT Wed May 2 2018 WIZ046-047-051-052-056>060-062>072-032045- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 332 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a slight risk for severe thunderstorms into tonight in portions of south central and southeast Wisconsin. Large hail and damaging winds appear to be the most likely form of severe weather along with heavy rainfall. Chances for severe weather decrease overnight, but an isolated severe storm can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are likely again Thursday afternoon into Thursday night. There is a slight risk of severe thunderstorms from southwest to south central Wisconsin, with a marginal risk most areas to the north. Hail and wind will be the main threats again, though a tornado is not out of the question. Heavy rain and localized flooding are also concerns, given the potential for multiple rounds of storms through Thursday night. There is a chance for thunderstorms late Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into Thursday night. LMZ643>646-032045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 332 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Thunderstorms are likely tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are likely at times Thursday afternoon through Thursday night, with a chance of thunderstorms again late Saturday afternoon into Saturday night. Halbach www.weather.gov/mkx
In the hours before
Special weather statement, May 2, 5:29 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
529 PM CDT WED MAY 2 2018
WIZ072-022300-
Kenosha-
529 PM CDT WED MAY 2 2018
...STRONG THUNDERSTORMS WILL AFFECT EASTERN KENOSHA COUNTY...
At 528 PM CDT, a strong thunderstorm was located over Pleasant
Prairie, with another storm over Kenosha. These storms are moving
northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Kenosha, Pleasant Prairie, Camp Lake and Bristol.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4250 8818 4267 8784 4266 8781 4265 8781
4261 8782 4259 8781 4252 8781 4249 8780
TIME...MOT...LOC 2228Z 244DEG 34KT 4252 8795
SPMSpecial weather statement, May 2, 6:11 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
611 PM CDT WED MAY 2 2018
WIZ056-062-067-030000-
Lafayette-Iowa-Sauk-
611 PM CDT WED MAY 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA AND
SAUK COUNTIES...
At 610 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tomah to 7 miles north of Boscobel
to near Bloomington. Movement was east at 60 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Baraboo, Reedsburg, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin
Dells, Mineral Point, Darlington, Lake Wisconsin, Lake Delton, Spring
Green, West Baraboo, Belmont, Argyle, Blanchardville, Somers,
Barneveld, Wiota, Highland and Arena.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
4356 9031 4364 9031 4364 8979 4360 8976
4360 8972 4357 8973 4356 8960 4338 8960
4336 8967 4331 8973 4327 8972 4324 8980
4321 8984 4261 8984 4263 9042
TIME...MOT...LOC 2310Z 260DEG 69KT 4396 9060 4325 9070 4282 9091
SPMSpecial weather statement, May 2, 6:40 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
640 PM CDT WED MAY 2 2018
WIZ056-057-062-063-067-068-030045-
Green-Columbia-Lafayette-Iowa-Sauk-Dane-
640 PM CDT WED MAY 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...NORTHERN
GREEN...IOWA...COLUMBIA...SAUK AND DANE COUNTIES...
At 640 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wonewoc to 8 miles southeast of Muscoda
to near Dickeyville. Movement was east at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Baraboo, Verona, Portage, Oregon, Reedsburg, McFarland, Monona, Mount
Horeb, Windsor, Edgerton, Columbus, Dodgeville, Prairie Du Sac and
Marshall.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4298 9043 4310 9036 4321 9034 4321 9029
4317 9019 4355 9019 4356 9028 4364 9026
4363 8901 4285 8901 4285 8937 4274 8937
4262 8979 4254 9043
TIME...MOT...LOC 2340Z 251DEG 61KT 4366 9020 4312 9030 4259 9060
SPMLocal storm report, May 2, 7:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL MINERAL POINT 42.86N 90.19W
05/02/2018 M1.00 INCH IOWA WI PUBLIC
PICTURE FROM SOCIAL MEDIA.
&&Local storm report, May 2, 8:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL EVANSVILLE 42.78N 89.30W
05/02/2018 E1.00 INCH ROCK WI PUBLIC
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 46 min |
| May 2, 7:48 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 42 min |
| May 2, 8:23 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 59 min |
| May 2, 8:44 PM CDT | Special Marine Warning | MKX | 91 min | |
| May 2, 8:50 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 40 min |
| May 2, 9:25 PM CDT | Special Weather Statement | MKX | Kenosha, Racine | 35 min |
| May 2, 10:10 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 50 min |
| May 3, 3:09 AM CDT | Marine Dense Fog Advisory | MKX | 7 hr | |
| May 3, 3:15 PM CDT | Flood Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 2 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.